Winter Weather, Buchanan
- When
- March 19, 5:00 PM CST to March 20, 4:00 AM CST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
Low pressure moving along a stationary front from east Texas into the Ohio Valley produced a widespread light snow event on March 20, 2010, the first day of spring. Snow accumulations of 1 to 3 inches were common but a band of 3 to 5 inches fell across northeast Iowa, from near Belle Plaine to Dubuque.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure moving along a stationary front from east Texas into the Ohio Valley produced a widespread light snow event on March 20, 2010, the first day of spring. Snow accumulations of 1 to 3 inches were common but a band of 3 to 5 inches fell across northeast Iowa, from near Belle Plaine to Dubuque. The bulk of the accumulations occurred on grassy surfaces and less traveled roads. The highest amount was in Benton County, Iowa near Belle Plaine with 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 19, 2:25 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT FRI MAR 19 2010
.SYNOPSIS...
COMPLEX UPPER TROF CONTINUES TO DIG OVER THE WRN U.S. ONE VORT WAS
DROPPING INTO NRN MEX WITH ANOTHER PUSHING SE THROUGH UT/WRN CO.
THE COLD FRONT WAS OVER THE FAR EASTERN CWFA THIS AFTERNOON
EXTENDING FROM SRN LM THROUGH WCNTRL MO. THE FRONT SHOULD SLOW UP
SOME AS MID/UPPER FLOW CONTINUES TO BACK AHEAD OF DIGGING WRN
U.S. TROF. -SN AND -RA/-SN CONTINUE TO EXPAND ALONG STRONG POST
FRONTAL BAROCLINIC ZONE FROM CNTRL WI SW THROUGH THE NW HALF OF IA
INTO NE.
&&
.SHORT TERM...TONIGHT AND SATURDAY
MODELS ARE IN FAIRLY GOOD AGREEMENT HANDLING EARLY SPRING STORM
THROUGH THE NEXT 24 HOURS. HAVE CHOSEN TO USE THE GFS AS THE BASIS
FOR THE FORECAST SINCE IT WAS HANDLING THE DEVELOPING -SN OVER NE
AND NW IA THIS MORNING/EARLY THIS AFTERNOON.
EXPECT -SN/-RA OVER SWRN IA TO CONTINUE TO EXPAND NE THIS EVENING
AS STRENGTHENING THERMAL GRAD/FGEN INCREASE BEHIND THE FRONT. THE
PCPN AT THE ONSET OVER THE NW HALF OF THE CWA MAY START AS A MIX
OF -RA/-SN SINCE TEMPS OVER PART OF THE AREA WARMED WELL INTO THE
50S. HOWEVER WITH PCPN BEGINNING AFTER SUNSET AND EVAPORATIVE
COOLING OCCURRING...WOULD EXPECT LOW LEVELS TO COOL QUICKLY
CHANGING THE PCPN TO SNOW. OVER THE SE HALF OF THE CWFA PCPN
SHOULD BE A MIX OR ALL -RA AT THE ONSET LATE TONIGHT THEN
CHANGING TO ALL SNOW. THERE IS SOME UNCERTAINTY ON THE TIMING OF
THE CHANGE OVER WITH THE TIGHT THERMAL GRADIENT OVER THE AREA
TONIGHT...BUT PLAYED THE EARLIER CHANGE OVER DUE TO THE STRONG
FORCING EXPECTED LATE TONIGHT.
EXPECT THE SNOW TO TAPER OFF DURING THE DAY OVER THE NW HALF...BUT
THE SE SHOULD SEE SN THROUGH THE DAY SATURDAY AS UPPER DIFFLUENCE
INCREASES AHEAD OF UPPER LOW MOVING THROUGH TX.
SNOW FALL AMOUNTS ARE EXPECTED TO BE IN THE 3 TO 4 INCH RANGE
OVER EAST CENTRAL/SE IA/NE MO AND WCENTRAL IL WITH AROUND 2 INCHES
EXPECTED ELSEWHERE BY LATE SATURDAY AFTERNOON. HAVE OPTED TO GO WITH A
WINTER WEATHER ADVISORY FROM LATE THIS EVENING THROUGH SATURDAY
NOON ROUGHLY ALONG I80 IN EASTERN IA AND FROM LATE TONIGHT
THROUGH MIDNIGHT SATURDAY ALONG THE HIGHWAY 34 CORRIDOR. THE
IMPACTS ARE EXPECTED TO BE MARGINAL DUE TO WARM SOIL/ROAD SURFACE
TEMPS GOING INTO THE EVENT. HOWEVER THERE COULD BE SOME
ACCUMULATIONS ON ROADS WITH THE HEAVIER BANDS OF SNOW. ..DLF..
.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
INITIAL FORECAST CONCERN IS DEFORMATION ZONE PRECIP FROM EXITING
SYSTEM SATURDAY NIGHT INTO SUNDAY. NEW 12Z ECMWF REMAINS CONSISTENT
WITH THE UPPER LOW DIGGING INTO THE ARKLATEX BY 12Z SUNDAY...WHICH
WOULD SUGGEST DIMINISHING CHANCES OF PRECIP LINGERING INTO SUNDAY
THIS FAR NORTH. HAVE TRIMMED NORTHERN EDGE OF PRECIP CHANCES FOR
SUNDAY SLIGHTLY. ALSO...SYSTEM WILL BE VERY WOUND-UP WHICH SUGGESTS
WARM AIR SHOULD WRAP WELL TO THE NORTH AND RESULT IN A PRECIP
MIX RATHER THAN ALL SNOW BEFORE IT ENDS.
DEEP RIDGING MONDAY WILL MAKE FOR A NICE DAY...THEN RETURN FLOW AND
GRADIENT INCREASING MONDAY NIGHT SHOULD KEEP US FROM BOTTOMING OUT
ON TEMPS.
NEXT FORECAST CONCERN IS THE SYSTEM MID TO LATE NEXT WEEK. HI-RES
ECMWF SHOWS A COLD FRONT CROSSING THE AREA WEDNESDAY. UPPER SUPPORT
IS FAST MOVING...PLUS LIMITED MOISTURE AHEAD OF THE FRONT WILL
RESULT IN A POST-FRONTAL PRECIP EVENT...ENDING THURSDAY FROM NORTH
TO SOUTH AS THE WAVE OPENS UP AND LIFTS OUT. ..33..
&&
.AVIATION...
CONDITIONS TO DETERIORATE TO IFR FROM NW TO SE THIS EVENING AS AREA
OF SN OR A RN/SN SPREADS NE OVER THE AREA. LOWEST CONDITIONS
EXPECTED LATE EVENING INTO THE EARLY MORNING HOURS AT KCID/KDBQ/KMLI
WITH THE HEAVIER BANDS OF SNOW. THE IFR CONDITIONS ARE EXPECTED
TO REACH KBRL LATE TONIGHT. KCID/KDBQ SHOULD SEE CONDITIONS
IMPROVE TO MVFR SATURDAY MORNING AS SN TAPERS OFF. ..DLF..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 1 AM SATURDAY TO MIDNIGHT CDT
SATURDAY NIGHT FOR DES MOINES-HENRY IA-JEFFERSON-LEE-LOUISA-
VAN BUREN.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO NOON CDT
SATURDAY FOR CEDAR-CLINTON-IOWA-JOHNSON-KEOKUK-MUSCATINE-
SCOTT-WASHINGTON.
IL...WINTER WEATHER ADVISORY FROM 1 AM SATURDAY TO MIDNIGHT CDT
SATURDAY NIGHT FOR HANCOCK-HENDERSON-MCDONOUGH-MERCER-
WARREN.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO NOON CDT
SATURDAY FOR ROCK ISLAND.
MO...WINTER WEATHER ADVISORY FROM 1 AM SATURDAY TO MIDNIGHT CDT
SATURDAY NIGHT FOR CLARK-SCOTLAND.
&&
DLF/33HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT FRI MAR 19 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 430 AM CDT FRI MAR 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH EASTERN IOWA TODAY AND THEN INTO NORTHWEST ILLINOIS BY THIS EVENING. RAIN ASSOCIATED WITH THE FRONT WILL MIX WITH AND THEN QUICKLY CHANGE TO ALL SNOW TONIGHT INTO SATURDAY FROM NORTHWEST TO SOUTHEAST. LIGHT TO MODERATE SNOW WILL START TO ACCUMULATE OVERNIGHT MAINLY ON GRASSY AND ELEVATED SURFACES. 1 TO 3 INCHES OF WET SNOW ACCUMULATION WILL BE POSSIBLE BY SATURDAY MORNING ALONG AND NORTHWEST OF A LINE FROM FAIRFIELD IOWA...TO DAVENPORT...AND TO NEAR STOCKTON IN FAR NORTHWEST ILLINOIS. AREAS EAST OF THAT LINE ARE EXPECTED TO RECEIVE AN INCH OR LESS. DUE TO THE RECENT MILD WEATHER THE WARM GROUND WILL CAUSE SOME OF THE INITIAL SNOWFALL TO MELT. SOME SLUSHY ACCUMULATION IS STILL POSSIBLE ON AREA ROADS AFTER MIDNIGHT. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY AND SATURDAY NIGHT...LIGHT SNOW WILL END NORTH OF HIGHWAY 30 BY LATE MORNING WHILE LINGERING INTO SATURDAY AFTERNOON SOUTH OF HIGHWAY 30. LIGHT SNOW WILL CONTINUE SATURDAY NIGHT ALONG AND SOUTH OF HIGHWAY 34. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED WITH ISOLATED AMOUNTS OF 4 INCHES POSSIBLE SOUTH OF I-80. ANY SNOW ACCUMULATIONS WILL OCCUR MOSTLY ON GRASSY AND ELEVATED SURFACES. DUE TO THE RECENT MILD WEATHER THE MILD GROUND TEMPERATURES WILL CAUSE MUCH OF THE SNOW TO MELT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER... SNOWFALL REPORTS OF AN INCH OR HIGHER WOULD BE APPRECIATED TONIGHT AND SATURDAY. 12/NICHOLS
The national radar mosaic for the moment the first event began.
21 winter weather. Local standard time, as filed.
A trained spotter measured 5.0 inches of snow in Belle Plaine.
A COOP observer measured 4.4 inches of snow in Coggon.
The official observer for the Dubuque Regional Airport measured 4.0 inches of snow.
A COOP observer measured 3.3 inches of snow in Anamosa.
The COOP observer measured 3.0 inches of snow in North English.
A trained spotter measured 3.2 inches of snow 2 miles northeast of Calamus.
The National Weather Service Forecast Office measured 3.0 inches of snow located at the Davenport Municipal Airport.
A trained spotter measured 3.2 inches of snow in Muscatine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 217014, 217013, 217017, 217028, 217019, 217025, 217021, 217015, 217022, 217024, 217016, 217031, 217020, 217026, 217030, 217033, 217023, 217029, 217032, 217018, 217027.